Browse

You are looking at 1 - 5 of 5 items for :

  • Thyroid function x
  • ACTH stimulation x
  • Country of Treatment x
Clear All
Open access

Joanna Prokop, João Estorninho, Sara Marote, Teresa Sabino, Aida Botelho de Sousa, Eduardo Silva and Ana Agapito

Summary

POEMS syndrome (Polyneuropathy, Organomegaly, Endocrinopathy, Monoclonal protein and Skin changes) is a rare multisystemic disease. Clinical presentation is variable, the only mandatory criteria being polyneuropathy and monoclonal gammapathy in association with one major and one minor criterion. Primary adrenal insufficiency is rarely reported. We describe a case of a 33-year-old patient, in whom the presenting symptoms were mandibular mass, chronic sensory-motor peripheral polyneuropathy and adrenal insufficiency. The laboratory evaluation revealed thrombocytosis, severe hyperkalemia with normal renal function, normal protein electrophoresis and negative serum immunofixation for monoclonal protein. Endocrinologic laboratory work-up confirmed Addison’s disease and revealed subclinical primary hypothyroidism. Thoracic abdominal CT showed hepatosplenomegaly, multiple sclerotic lesions in thoracic vertebra and ribs. The histopathologic examination of the mandibular mass was nondiagnostic. Bone marrow biopsy revealed plasma cell dyscrasia and confirmed POEMS syndrome. Axillary lymphadenopathy biopsy: Castleman’s disease. Gluco-mineralocorticoid substitution and levothyroxine therapy were started with clinical improvement. Autologous hematopoietic cell transplantation (HCT) was planned, cyclophosphamide induction was started. Meanwhile the patient suffered two ischemic strokes which resulted in aphasia and hemiparesis. Cerebral angiography revealed vascular lesions compatible with vasculitis and stenosis of two cerebral arteries. The patient deceased 14 months after the diagnosis. The young age at presentation, multiplicity of manifestations and difficulties in investigation along with the absence of serum monoclonal protein made the diagnosis challenging. We report this case to highlight the need to consider POEMS syndrome in differential diagnosis of peripheral neuropathy in association with endocrine abnormalities even in young patients.

Learning points:

  • POEMS syndrome is considered a ‘low tumor burden disease’ and the monoclonal protein in 15% of cases is not found by immunofixation.
  • Neuropathy is the dominant characteristic of POEMS syndrome and it is peripheral, ascending, symmetric and affecting both sensation and motor function.
  • Endocrinopathies are a frequent feature of POEMS syndrome, but the cause is unknown.
  • The most common endocrinopathies are hypogonadism, primary hypothyroidism and abnormalities in glucose metabolism.
  • There is no standard therapy; however, patients with disseminated bone marrow involvement are treated with chemotherapy with or without HCT.
Open access

Jose León Mengíbar, Ismael Capel, Teresa Bonfill, Isabel Mazarico, Laia Casamitjana Espuña, Assumpta Caixàs and Mercedes Rigla

Summary

Durvalumab, a human immunoglobulin G1 kappa monoclonal antibody that blocks the interaction of programmed cell death ligand 1 (PD-L1) with the PD-1 and CD80 (B7.1) molecules, is increasingly used in advanced neoplasias. Durvalumab use is associated with increased immune-related adverse events. We report a case of a 55-year-old man who presented to our emergency room with hyperglycaemia after receiving durvalumab for urothelial high-grade non-muscle-invasive bladder cancer. On presentation, he had polyuria, polyphagia, nausea and vomiting, and laboratory test revealed diabetic ketoacidosis (DKA). Other than durvalumab, no precipitating factors were identified. Pre-durvalumab blood glucose was normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. Simultaneously, he presented a thyroid hormone pattern that evolved in 10 weeks from subclinical hyperthyroidism (initially attributed to iodinated contrast used in a previous computerised tomography) to overt hyperthyroidism and then to severe primary hypothyroidism (TSH: 34.40 µU/mL, free thyroxine (FT4): <0.23 ng/dL and free tri-iodothyronine (FT3): 0.57 pg/mL). Replacement therapy with levothyroxine was initiated. Finally, he was tested positive for anti-glutamic acid decarboxylase (GAD65), anti-thyroglobulin (Tg) and antithyroid peroxidase (TPO) antibodies (Abs) and diagnosed with type 1 diabetes mellitus (DM) and silent thyroiditis caused by durvalumab. When durvalumab was stopped, he maintained the treatment of multiple daily insulin doses and levothyroxine. Clinicians need to be alerted about the development of endocrinopathies, such as DM, DKA and primary hypothyroidism in the patients receiving durvalumab.

Learning points:

  • Patients treated with anti-PD-L1 should be screened for the most common immune-related adverse events (irAEs).
  • Glucose levels and thyroid function should be monitored before and during the treatment.
  • Durvalumab is mainly associated with thyroid and endocrine pancreas dysfunction.
  • In the patients with significant autoimmune background, risk–benefit balance of antineoplastic immunotherapy should be accurately assessed.
Open access

Yew Wen Yap, Steve Ball and Zubair Qureshi

Summary

The coexistence of primary hypothyroidism and thyroid-stimulating hormone (TSH)-stimulating pituitary macroadenoma can be a rare occurrence and can make diagnosis very challenging. We describe a case of a 44-year-old female with a history of fatigue, poor concentration, weight gain and amenorrhoea together with biochemical evidence of primary autoimmune hypothyroidism. Her initial TSH levels were elevated with low normal free thyroxine (T4) levels. Levothyroxine treatment was initiated and the dose was gradually titrated to supraphysiologic doses. This led to the normalisation of her TSH levels but her free T4 and triiodothyronine (T3) levels remained persistently elevated. This prompted a serum prolactin check which returned elevated at 2495 µ/L, leading onto pituitary imaging. A MRI of the pituitary gland revealed a pituitary macroadenoma measuring 2.4 × 2 × 1.6 cm. Despite starting her on cabergoline therapy with a reduction in her prolactin levels, her TSH levels began to rise even further. Additional thyroid assays revealed that she had an abnormally elevated alpha subunit at 3.95 (age-related reference range <3.00). This corresponded to a thyroid-secreting hormone pituitary macroadenoma. She went on to have a transphenoidal hypophysectomy. Histology revealed tissues staining for TSH, confirming this to be a TSH-secreting pituitary macroadenoma. This case highlighted the importance of further investigations with thyroid assay interferences, heterophile antibodies, alpha subunit testing and anterior pituitary profile in cases of resistant and non-resolving primary hypothyroidism.

Learning points:

  • Levothyroxine treatment in primary hypothyroidism can potentially unmask the presence of a latent TSH-secreting pituitary macroadenoma, which can make diagnosis very challenging.
  • A high index of suspicion should prompt clinicians to further investigate cases of primary hypothyroidism which despite increasing doses of levothyroxine treatment with normalisation of TSH, the free T4 and T3 levels remain persistently elevated.
  • Clinicians should consider investigating for adherence to levothyroxine, thyroid assay interference, heterophile antibodies, TSH dilution studies, alpha subunit and anterior pituitary profile testing to further clarity the diagnosis in these patients.
  • Although coexistent cases of TSHoma with primary hypothyroidism are rare, it should always be in the list of differential diagnoses in cases of unresolving primary hypothyroidism.
Open access

Laura Hamilton Adams and Derick Adams

Summary

Co-secreting TSH and growth hormone pituitary adenomas are rare. We present a case of a 55-year-old woman who presented with symptoms of neck fullness. Ultrasound revealed multiple thyroid nodules and examination revealed several clinical features of acromegaly. She was found to have a co-secreting TSH and growth hormone pituitary macroadenoma. She underwent surgical resection followed by gamma knife radiation, which resulted in complete remission of her TSH and GH-secreting adenoma.

Learning points:

  • TSH-secreting pituitary adenomas are rare and about one-third co-secrete other hormones.
  • Thyroid nodules are common in acromegaly and can be the presenting sign of a growth hormone-secreting pituitary adenoma.
  • In the workup of acromegaly, assessment of other pituitary hormones is essential, even in the absence of symptoms of other pituitary hormone dysfunction.
  • Complete remission of co-secreting GH and TSH pituitary macroadenomas is possible with surgery and radiation alone.
Open access

Philip C Johnston, Amir H Hamrahian, Richard A Prayson, Laurence Kennedy and Robert J Weil

Summary

A 54-year-old woman presented with bi-temporal hemianopia, palpitations, and diaphoresis. An invasive pituitary macroadenoma was discovered. The patient had biochemical evidence of secondary hyperthyroidism and GH excess; however, she did not appear to be acromegalic. Surgical removal of the pituitary mass revealed a plurihormonal TSH/GH co-secreting pituitary adenoma. TSH-secreting adenomas can co-secrete other hormones including GH, prolactin, and gonadotropins; conversely, co-secretion of TSH from a pituitary adenoma in acromegaly is infrequent.

Learning points

  • This case highlights an unusual patient with a rare TSH/GH co-secreting pituitary adenoma with absence of the clinical features of acromegaly.
  • Plurihormonality does not always translate into the clinical features of hormonal excess.
  • There appears to be a clinical and immunohistochemical spectrum present in plurihormonal tumors.